Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 104, NWS Pueblo, CO

August 28, 2002Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 28, 2002, 1:49 PM MDT for Kiowa County, Colorado. It was in force for 86 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2002, 1:49 PM MDT (19:49 UTC)
Expired
Aug 28, 2002, 3:15 PM MDT
In force
86 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 2:10 PM MDTTornado F0Eads, COA small, weak, short-lived tornado caused no known damage.
Aug 28, 2:15 PM MDTHail 2.5Eads, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WUUS55 KPUB 281949
SVRPUB
COC061-282115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
149 PM MDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIOWA COUNTY IN SOUTHEAST COLORADO

* UNTIL 315 PM MDT

* AT 149 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS 4 MILES SOUTHEAST OF NEE GRANDE
  RESERVOIR...OR ABOUT 13 MILES NORTHWEST OF LAMAR...MOVING NORTHEAST
  AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  QUEENS RESERVOIR...NEE NOSHE RESERVOIR AROUND 200 PM MDT
  CHIVINGTON AROUND 230 PM MDT
  BRANDON AROUND 245 PM MDT
  SHERIDAN LAKE AROUND 305 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL ONE TO
TWO INCHES IN DIAMETER AND DAMAGING WINDS OVER 70 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN PUEBLO.

LAT...LON 3827 10287 3826 10263 3827 10205 3862 10206
          3861 10269

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:30 AM MDT, 10 hours 19 minutes earlier.

Area forecast discussion, Aug 28, 3:30 AM MDT, 10 hours 19 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
330 AM MDT WED AUG 28 2002

PRECIP CHANCES THE CONCERN AS WX PATTERN REMAINS RELATIVELY
UNCHANGED.

CURRENTLY...MCS FORMING OVER WRN NEBRASKA WITH NEW CONVECTION ON THE
SRN FLANK IN EXTREME NERN CO. ISOLATED CELL WHICH PRODUCED BRIEF
SEVERE WX OVER EL PASO COUNTY TUE EVENING ALMOST GONE WITH ONLY A
SMALL AREA OF LIGHT RAIN REMAINING. STRATUS FORMATION A LITTLE
SLOWER THAN LAST NIGHT...THOUGH LATEST OBS AND SATELLITE FOG/LOW
CLOUD IMAGE SUGGEST CLOUD COVERAGE HAS BEGUN TO INCREASE THE LAST
HOUR OR SO.

MODELWISE...00Z ETA STRUGGLING TO PORTRAY QPF PICTURE ACCURATELY...
WITH 12 HR FORECAST VALID AT 12Z SHOWING ERRONEOUS PRECIP BULLSEYES
IN E-CENT CO AND OVER THE TEX PANH. SUSPECT LACK OF FAVORABLE UPPER
JET DYNAMICS MAY BE THE CULPRIT IN CURRENT PRECIP NO SHOW.

TODAY...NO APPARENT OUTFLOW BOUNDARIES TO DEAL WITH THIS MORNING...
THOUGH INCREASING STRATUS MAY COVER MUCH OF THE PLAINS BY DAYBREAK.
WITH STRONG UPSLOPE GRADIENTS LACKING...WILL COUNT ON A FAIRLY QUICK
BREAK-UP OF LOW CLOUDS BY LATE MORNING. ONCE AGAIN...CAPES AND
SHEAR WILL BE SUFFICIENT FOR THUNDERSTORM ACTIVITY THIS AFTERNOON...
BUT QUESTION AS ALWAYS IS...WHAT MECHANISMS WILL INITIATE AND SUSTAIN
CONVECTION? PLUSES TODAY INCLUDE SLIGHTLY ENHANCED VERTICAL MOTION
DUE TO LEFT FRONT QUAD OF UPPER JET NOSING INTO CO BY 00Z...ALONG
WITH STRONGER SURFACE HEATING OVER THE ERN MTNS DUE TO LACK OF
DEEP LOW LEVEL OUTFLOW/COLD POOL OVER THE PLAINS. MAIN MINUS IS
CONTINUED PRESENCE OF FAIRLY THICK LAYER OF DRY AIR AS SHOWN BY
KGJT 00Z SOUNDING...WHICH HAS HELPED QUASH MOST MTN CONVECTION THE
LAST FEW DAYS. WILL GO WITH BROADBRUSH SLIGHT CHANCE MOST AREAS FOR
THE AFTERNOON FOR NOW AS MODELS AND LATEST SATELLITE PICS SUGGEST MID
LEVELS WILL BE MOISTENING DURING THE DAY. SEVERE POTENTIAL IS THERE
WITH STRONG DIRECTIONAL SHEAR AND CAPES ABOVE 1000 J/KG...BUT WILL
KEEP MENTION OUT OF THE ZONES AS THIS HAS BEEN THE CASE FOR SEVERAL
DAYS AND VERY LITTLE SEVERE WX HAS OCCURRED IN THE CWFA. GENERALLY
WENT CLOSE TO GUIDANCE NUMBERS FOR MAXES.

TONIGHT...IF CONVECTION CAN INITIATE OVER THE MTNS THIS AFTERNOON...
LOW LEVEL PARAMETERS STILL LOOK FAVORABLE FOR OVERNIGHT MCS
FORMATION ON THE PLAINS WITH LOW LEVEL JET CONVERGENCE SHOWING A
BULLSEYE OVER THE FAR EAST. CURRENT FORECAST LOOKS OK AND WILL JUST
MAKE SOME MINOR TWEAKS.

THURSDAY...APPEARS BEST MOISTURE CONVERGENCE AND INSTABILITY BEGIN
TO SHIFT NEWRD OUT OF THE AREA...SO WOULD WOULD EXPECT A DOWNTURN IN
CONVECTIVE POTENTIAL OVER THE ERN PLAINS. CURRENT GRIDS SHOW THIS
TREND AND WONT CHANGE.

FRIDAY-TUE...UPPER LOW OVER THE PACIFIC NW WEAKENS...ALLOWING UPPER
FLOW TO BECOME MORE WRLY. THIS SHOULD TEND TO ADVECT A DRIER AIRMASS
INTO CO...THOUGH ENOUGH RESIDUAL MOISTURE WILL BE AROUND TO KEEP A
SLIGHT CHANCE OF AFTERNOON/EVENING CONVECTION GOING THROUGH THE
PERIOD. AVN SHOWS A WEAK FRONT DROPPING INTO THE ERN PLAINS SUNDAY
WHICH MAY SERVE TO INCREASE CONVECTIVE CHANCES...OTHERWISE FEW
FEATURES OF NOTE TO FOCUS CONVECTION. CURRENT GRIDS LOOK FINE AND
WILL LEAVE UNCHANGED.

.PUB...NONE.

PETERSEN

In the hours before

Special weather statement, Aug 28, 11:55 AM MDT, 1 hour 54 minutes before
COZ058>089-093>099-282000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT WED AUG 28 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON THROUGH
TONIGHT FOR A FEW SEVERE THUNDERSTORMS OVER THE SOUTHEAST PLAINS OF
COLORADO...

LATE WEDNESDAY MORNING...A DISTURBANCE WAS VISIBLE IN SATELLITE
PICTURES TRACKING NORTHEAST THROUGH THE SANGRE DE CRISTO MOUNTAINS.
THIS DISTURBANCE WAS LOCATED NEAR THE NOSE OF AN UPPER LEVEL
JETSTREAM POKING INTO SOUTH CENTRAL COLORADO.  AS THE DISTURBANCE
CONTINUES TRACKING NORTHEAST...SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO SPREAD FROM THE MOUNTAINS ONTO THE ADJACENT PLAINS
DURING THE EARLY AFTERNOON HOURS.

AT THIS TIME...THE GREATEST THREAT OF SEVERE WEATHER FOR THE
AFTERNOON HOURS WOULD APPEAR TO BE ACROSS EL PASO COUNTY.  THIS AREA
IS MOST LIKELY TO SEE LIFT FROM THE APPROACHING UPPER LEVEL
DISTURBANCE.

ANY STORMS WHICH MOVE ONTO THE PLAINS THIS AFTERNOON WILL EVENTUALLY
MOVE SOUTHEAST ACROSS THE FAR SOUTHEASTERN PLAINS BY THIS EVENING
AND OVERNIGHT...WITH KIOWA...BENT...CROWLEY...OTERO...PROWERS AND
BACA COUNTIES HAVING THE GREATEST THREAT FOR SEVERE WEATHER AT THAT
TIME.

ANOTHER DISTURBANCE WAS VISIBLE AT LATE MORNING TRACKING NORTHEAST
INTO THE SOUTHWEST COLORADO MOUNTAINS.  THIS DISTURBANCE WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS TO THE EASTERN SAN JUAN
MOUNTAINS...THE LA GARITA MOUNTAINS...THE SAGUACHE RANGE...AND THE
SAN LUIS VALLEY...THROUGH THE AFTERNOON HOURS.

THE MAIN SEVERE WEATHER THREAT FROM STORMS THIS AFTERNOON WILL BE
LARGE HAIL TO AROUND 1.5 INCHES IN DIAMETER.  LATER TODAY AND
TONIGHT...THE MAIN THREATS WILL INCLUDE BOTH LARGE HAIL AND HIGH
WINDS...WITH WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:39 PM MDTSevere Thunderstorm WarningPUBEl Paso61 min
Aug 28, 1:50 PM MDTFlash Flood WarningPUBLas Animas3 hr
Aug 28, 1:54 PM MDTSevere Thunderstorm WarningPUBLas Animas2 hr
Aug 28, 3:00 PM MDTTornado WarningPUBBent, Prowers60 min
Aug 28, 3:14 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo2 hr
Aug 28, 3:20 PM MDTSevere Thunderstorm WarningPUBFremont55 min
Aug 28, 3:50 PM MDTFlash Flood WarningPUBBent, Prowers3 hr
Aug 28, 3:55 PM MDTSevere Thunderstorm WarningPUBLas Animas2 hr
Aug 28, 4:00 PM MDTTornado WarningPUBProwers60 min
Aug 28, 4:39 PM MDTSevere Thunderstorm WarningPUBEl Paso66 min
Aug 28, 4:59 PM MDTTornado WarningPUBProwers61 min
Aug 28, 4:59 PM MDTTornado WarningPUBProwers61 min
Aug 28, 5:03 PM MDTSevere Thunderstorm WarningPUBBent87 min
Aug 28, 5:11 PM MDTSevere Thunderstorm WarningPUBOtero64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.